September 22, 2018

History of Depression and Psychosis Increases Risk of Developing Intolerable Psychiatric and Behavioral Side Effects to Antiepileptic Drugs

Abstract

PURPOSE: To determine rates of cross-sensitivity of intolerable psychiatric and behavioral side effects (IPBSEs) among commonly used antiepileptic drugs (AEDs) in adult patients with epilepsy.

METHODS: IPBSE was defined as a psychiatric or behavioral side effect attributed to AED use that led to a decrease in dose or cessation of an AED. Cross-sensitivity was calculated and was defined as the likelihood of developing IPBSE to a specific AED given IPBSE to another AED. Our sample consisted of 2312 adult patients that were prescribed 2 or more AEDs. Non-AED confounders and were controlled for in all analyses.

RESULTS: Among the 2312 patients, 20.2% of patients who had taken at least 2 AEDs had IPBSE(s) attributed to at least one AED; 3.5% had IPBSE to two or more AEDs. History of treated depression and psychosis were found to be significant predictors (p < 0.001) of developing IPBSE and were controlled for in all AED-specific analyses. Cross-sensitivity was seen between LEV and ZNS (p < 0.001). There was a significant increase in odds of experiencing IPBSE to LEV (41.5%; OR = 2.7; p < 0.001) or ZNS (22.1%; OR = 3.5; p < 0.001) given a patient had IPBSE to another AED compared to having no IPBSE to other AEDs (20.5% and 7.5%, respectively).CONCLUSION: History of depression and psychosis increased risk of developing intolerable psychiatric and behavioral side effects to antiepileptic drugs. The probability of experiencing intolerable psychiatric and behavioral side effects increased for a patient taking levetiracetam or zonisamide if the patient experienced intolerable psychiatric and behavioral side effects to another antiepileptic drugs. Our results may be clinically useful for predicting intolerable psychiatric and behavioral side effects associated with certain antiepileptic drugs.

Related News